Alert archive / North Carolina / Flood Watches in 2024
Flood Watch 13, NWS Raleigh, NC
NWS Raleigh, NC issued this flood watch at Sep 26, 2024, 3:05 PM EDT for 31 counties in North Carolina. It took effect at Sep 26, 2024, 6:00 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2024, 3:05 PM EDT (19:05 UTC)
- In effect from
- Sep 26, 2024, 6:00 PM EDT
- Expired
- Sep 27, 2024, 6:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flood watch went out at Sep 26, 3:05 PM EDT, 0 minutes earlier.
Area forecast discussion, Sep 26, 3:05 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 305 PM EDT Thu Sep 26 2024 .SYNOPSIS... Hurricane Helene will move across the eastern Gulf of Mexico this afternoon and cross the Florida Big Bend coast tonight. After landfall, Helene is expected to turn northward across Georgia tonight, then northwestward while slowing over the Tennessee Valley on Friday and Saturday. && .NEAR TERM /TONIGHT THROUGH FRIDAY/... As of 305 PM Thursday... Overview: Hurricane Helene's track has changed little, and is still forecast to make landfall in the Big Bend region of Florida this evening as a major hurricane. Helene should weaken to a tropical storm by Friday morning as it approaches the Atlanta metro area, then become nearly stationary over central Tennessee as it weakens. Rainfall this afternoon is still primarily due to a boundary that has been persistent over the Appalachian Mountains over the last two days. The bulk of this afternoon and this evening's rainfall will be from the Triangle west, but it appears that by midnight, most of the forecast area should actually be dry, with all of the rain to the west and south of the area. Rainfall will then quickly ramp up late tonight into Friday morning, which is when the heaviest rainfall rates are expected in addition to the greatest severe weather threat due to a band of moderate to heavy rainfall associated with Helene. Despite limited instability considering the time of day, strong wind shear will bring an increased risk for tornadoes late tonight, but more likely Friday morning. The high-resolution model guidance continues the trend of moving the primary band of rain out of the region slightly more quickly, and it appears that the bulk of the rain should move north into Virginia by early Friday afternoon. An isolated shower or thunderstorm could persist through the afternoon hours along the VA/NC border. Overnight lows should be near 70, with daytime highs ranging from the upper 70s across the north to the mid 80s in the southeast. A separate hydrology section is below. Wind impacts: As Helene undergoes its extratropical transition, wind gusts should increase across much of central NC late tonight through Friday. The strongest winds with Helene will be near the center of the circulation itself, but there should also be a core of stronger winds associated with the band of precip that moves through the area Friday morning/afternoon. 12Z HREF 90th percentile shows wind gusts in the 35-40mph range from early Friday morning into the afternoon hours. Bumped up wind speeds and gusts closer to the NBM 90-95th percentile and have issued a Wind Advisory for a good portion of central NC from midnight tonight through 6pm Friday. While it will certainly be breezy, the northern Coastal Plain should be far enough away from the strongest winds to warrant a Wind Advisory based on today's guidance. && .SHORT TERM /FRIDAY NIGHT/... As of 305 PM Thursday... After the weather of the last couple days, Friday night's weather will be quiet. An isolated shower or thunderstorm could persist through the evening hours north of US-64, but the rest of the night should be dry. Wind speeds will also start to come down, with values below 5 mph in most locations by the end of the night. Lows will be in the 60s. &&. .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 1214 PM Thursday... The anomalous mid-level trough expected to eject TC Helene northward today will linger over the TN Valley Saturday. The mid-upper level trough/low will then slowly shift east across the Mid-Atlantic through middle of this week. The system will pull offshore by Wednesday, followed by mid-level ridging and nwly flow aloft. Saturday: As the remnants of Helene continues to weaken over Tennesse Saturday, anomalous moisture associated with this system will consolidate well to the north and west of central NC. This will promote a primarily dry day across our area. The only exception is that a few models suggests the potential for some isolated to scattered showers across the NC/VA border Saturday afternoon. Overall though, most guidance keeps central NC dry Saturday. Otherwise, daytime highs in the lower to mid 80s is expected. Sunday through Thursday: As the mid-upper low slowly migrates across the mid-Atlantic through early next week, additional daily showers and thunderstorms will be possible. Will maintain low slight to chance PoPs each day for now, with highest chances across the north where better moisture will pool and upper forcing for ascent appears strongest. There does seem to be good consensus that the upper trough will shift offshore through Wednesday, behind which nwly flow aloft will usher in drier air by mid-week (mean ensembles suggest <1 inch PWAT may encompass our area by Thursday morning). Ensembles seem to be in good agreement bringing in some drier dew points into the 50s Thursday into the weekend as high pressure extends down the east coast. Temperature wise, we'll generally see upper 70s to lower 80s through Wednesday. There continues to be a signal for a cool down Thursday into the weekend. For now will highlight daytime highs in the mid to upper 70s and overnight lows in the mid to upper 50s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... A mixture of largely MVFR to VFR conditions in SHRA is expected to start the TAF period. At GSO/INT, a gradual lowering of CIG to IFR is expected by 21z as conditions deteriorate in showers. The main forecast challenge in the near-term is the potential for TSRA at the eastern sites of RDU/FAY/RWI, roughly between 18-20z and 00-02z, earliest at FAY and latest at RWI, per the latest CAM guidance. Confidence was too low to include TSRA at GSO/INT in the first 6 hours but cannot be ruled out. Rain showers and some embedded storms will continue into late evening, but there is a good signal in the guidance for a break in the shower activity between 03-06z before the the main line of potential severe storms tracks in Fri morning into early Fri afternoon. Even with the lull in precipitation overnight, conditions are forecast to lower to IFR in most places, with the exception of perhaps FAY/RWI. Some LIFR is also possible at GSO/INT overnight. Wind will increase early Fri, accompanied by LLWS, out of the ESE with sustained of 15-20 kt and gusts of 30-40 kt. As the line of strong to severe storms tied to remnant Helene approaches the terminals, roughly between 12 and 18z Fri, conditions will range between IFR to MVFR, with a gradual improvement Fri afternoon to VFR. Outlook: VFR conditions are largely expected later Fri into Sat, though early morning fog is possible. A chance of showers/storms will return Sun into Tue with a persistent upper-low near the region. && .HYDROLOGY... As of 305 PM Thursday... Will issue a Flood Watch for the Piedmont and Sandhills region of central NC for tonight through 6pm Friday. Multiple rounds and bands of rain and thunderstorms will spread north across central NC through Friday. Given recent wet conditions, streamflows across Central North Carolina are significantly above normal per 7–14 day USGS stream flows. NASA SPoRT soil moisture percentiles are above the 90th percentile in the 0–10 cm and 0–40 cm layer across the southern coastal plain. In addition, 1-3 hr hour Flash Flood Guidance is essentially below 2 inches across most of the Piedmont. While the heaviest rain associated with Helene will be focused across the foothills and mountains, a general 1-3 inches with embedded heavier rain rate will cause a risk of flash flooding through late Friday afternoon. This will be especially true where creeks and streams are already swollen, and there are even some areas with ongoing road closures owing to rainfall over the past 2 to 3 days. Lower rainfall totals and a reduced threat of locally heavy rain across the northern and central Coastal Plain results in a reduced flood threat and have omitted those locations from the watch. Main stem river flooding is not expected to be as significant of an issue based on the 1-3 inch rain forecast, although heavy rates in the vicinity of the Rocky River near Norwood, which drain from west to east and may see heavier rain upstream, and also the routing of significantly heavier rainfall in the upper reaches of the Yadkin River may cause some flooding in the Yadkin basin. The Neuse and Tar are also abnormally high with the Neuse at Smithfield currently in minor flood. && .CLIMATE... Record High Minimum Temperatures: September 26: KGSO: 69/2005 KRDU: 73/1993 KFAY: 73/1930 September 27: KGSO: 69/2011 KRDU: 73/2011 KFAY: 73/2017 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday afternoon for NCZ007-021>025- 038>042-073>077-083>086-088-089. Wind Advisory from midnight tonight to 6 PM EDT Friday for NCZ007-021>025-038>042-073>077-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...Green/Leins SHORT TERM...Green LONG TERM...Luchetti AVIATION...Kren HYDROLOGY...Blaes CLIMATE...RAH
Hazardous weather outlook, Sep 26, 6:46 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 646 AM EDT Thu Sep 26 2024 NCZ073>075-083>086-271215- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Rain and embedded thunderstorms in advance of Tropical Cyclone Helene will pose a risk of flooding and isolated tornadoes by early Friday morning. Easterly winds will also strengthen and gust between 30 and 40 mph late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A risk of heavy rain and flooding, isolated tornadoes, and strong wind gusts will continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ021-022-038-039-271215- Forsyth-Guilford-Davidson-Randolph- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. The approach of Tropical Cyclone Helene will result in heavy rain and a risk of flooding, and also wind gusts between 30 and 40 mph, late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A risk of heavy rain and flooding, isolated tornadoes, and strong wind gusts will continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ076-077-088-089-271215- Lee-Harnett-Cumberland-Sampson- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Rain and embedded thunderstorms in advance of Tropical Cyclone Helene will pose a risk of isolated tornadoes late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph, with isolated stronger ones, will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ007>009-023>025-040>042-078-271215- Person-Granville-Vance-Alamance-Orange-Durham-Chatham-Wake-Johnston- Wayne- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ010-011-026>028-043-271215- Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 2:32 PM EDT | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 16 more | 27 hr |
| Sep 26, 3:58 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Sep 26, 4:37 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| Sep 26, 4:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 3 hr |
| Sep 26, 5:27 PM EDT | Tornado Warning | RAH | Wake | 33 min |
| Sep 26, 5:51 PM EDT | Tornado Warning | RAH | Durham, Granville, Wake | 22 min |
Nearby
Flood Watches in North Carolina, 2024Every flood watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.